Jhanwar-Barua’s Identity-Based Encryption Revisited

  • Ibrahim Elashry
  • Yi Mu
  • Willy Susilo
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8792)


In FOCS’07, Boneh, Gentry and Hamburg presented an identity-based encryption (IBE) system (BasicIBE) based on the quadratic residuosity (QR) assumption. A BasicIBE encryption of an l-bit message has a short ciphertext of log2 N + 2l bits where N is a Blum integer. However, it is not time-efficient due to solving l + 1 equations in the form \(Rx^{2}+Sy^{2}\equiv1\pmod N\). Jhanwar and Barua presented a variant of BasicIBE in which the encryptor only solves \(2\sqrt{l}\) such equations. The decryptor decrypts the message without solving any such equations. In addition, the decryption key is decreased to only one element in ℤ N . However, the ciphertext size increases from a single element to \(2\sqrt{l}\) elements in ℤ N . In this paper, we revisit the Jhanwar-Barua (JB) system and review its security. We prove that this system is not IND-ID-CPA secure and present a solution to the security flaw of this system. We also point out a flaw in the security proof of the JB system and propose two different security proofs for the fixed system. We prove that it has the same security as the original BasicIBE system.


Identity-based Encryption Quadratic Residuosity Assumption IND-ID-CPA 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Shamir, A.: Identity-based cryptosystems and signature schemes. In: Blakely, G.R., Chaum, D. (eds.) CRYPTO 1984. LNCS, vol. 196, pp. 47–53. Springer, Heidelberg (1985)CrossRefGoogle Scholar
  2. 2.
    Boneh, D., Franklin, M.: Identity-based encryption from the Weil Pairing. In: Kilian, J. (ed.) CRYPTO 2001. LNCS, vol. 2139, pp. 213–229. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  3. 3.
    Gentry, C.: Practical Identity-Based Encryption Without Random Oracles. In: Vaudenay, S. (ed.) EUROCRYPT 2006. LNCS, vol. 4004, pp. 445–464. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  4. 4.
    Waters, B.: Efficient identity-based encryption without random oracles. In: Cramer, R. (ed.) EUROCRYPT 2005. LNCS, vol. 3494, pp. 114–127. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  5. 5.
    Boneh, D., Boyen, X.: Efficient Selective-ID Secure Identity-Based Encryption Without Random Oracles. In: Cachin, C., Camenisch, J. (eds.) EUROCRYPT 2004. LNCS, vol. 3027, pp. 223–238. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  6. 6.
    Boneh, D., Boyen, X.: Secure Identity Based Encryption Without Random Oracles. In: Franklin, M. (ed.) CRYPTO 2004. LNCS, vol. 3152, pp. 443–459. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  7. 7.
    Cocks, C.: An identity based encryption scheme based on quadratic residues. In: Honary, B. (ed.) Cryptography and Coding 2001. LNCS, vol. 2260, pp. 360–363. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  8. 8.
    Boneh, D., Gentry, C., Hamburg, M.: Space-Efficient Identity Based Encryption Without Pairings. In: Proceedings of the 48th Annual IEEE Symposium on Foundations of Computer Science, FOCS 2007, pp. 647–657. IEEE Computer Society (2007)Google Scholar
  9. 9.
    Cremona, J.E., Rusin, D.: Efficient solution of rational conics. Math. Comput. 72, 1417–1441 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cohen, H.: A course in computational algebraic number theory. Springer-Verlag New York, Inc., New York (1993)CrossRefzbMATHGoogle Scholar
  11. 11.
    Jhanwar, M., Barua, R.: A Variant of Boneh-Gentry-Hamburg’s Pairing-Free Identity Based Encryption Scheme. In: Yung, M., Liu, P., Lin, D. (eds.) Inscrypt 2008. LNCS, vol. 5487, pp. 314–331. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  12. 12.
    Boneh, D., Raghunathan, A., Segev, G.: Function-private identity-based encryption: Hiding the function in functional encryption. In: Canetti, R., Garay, J.A. (eds.) CRYPTO 2013, Part II. LNCS, vol. 8043, pp. 461–478. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  13. 13.
    Barua, R., Jhanwar, M.: On the number of solutions of the equation Rx 2 + Sy 2 = 1mod N. Sankhya A - Mathematical Statistics and Probability 72, 226–236 (2010), 10.1007/s13171-010-0010-9Google Scholar
  14. 14.
    Damgård, I.B.: On the Randomness of Legendre and Jacobi Sequences. In: Goldwasser, S. (ed.) CRYPTO 1988. LNCS, vol. 403, pp. 163–172. Springer, Heidelberg (1990)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Ibrahim Elashry
    • 1
  • Yi Mu
    • 1
  • Willy Susilo
    • 1
  1. 1.Centre for Computer and Information Security Research, School of Computer Science and Software EngineeringUniversity of WollongongWollongongAustralia

Personalised recommendations